Michigan, 2011

Hail and Damaging Wind in Michigan, August 1, 2011

August 1, 2011 · NWS DTX · 2 events in 2 counties and zones

An isolated marginally severe thunderstorm impacted Saginaw during the early morning hours. A thunderstorm then popped up during the afternoon hours and produced nickel size hail in Lenawee county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated marginally severe thunderstorm impacted Saginaw during the early morning hours. A thunderstorm then popped up during the afternoon hours and produced nickel size hail in Lenawee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 1, 12:01 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 12:01 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
101 AM EDT MON AUG 1 2011

.AVIATION...

//DISCUSSION...

A WEAK SURFACE PRESSURE TROUGH WILL CONTINUE TO SETTLE SOUTH ACROSS
SOUTHEAST MICHIGAN OVERNIGHT.  AN ISOLATED SHOWER OR STORM REMAINS
POSSIBLE TONIGHT ACROSS ALL OF SOUTHEAST MICHIGAN AND EVEN INTO THE
DAY MONDAY AT THE DETROIT TERMINALS.  OTHERWISE...CLOUDS BELOW 12KFT
WILL BE RATHER SCARCE AND WINDS WILL REMAIN LIGHT.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE FOR AN ISOLATED SHOWER OR THUNDERSTORM AFTER 4 AM
TONIGHT AND AGAIN MONDAY.

&&

.PREV DISCUSSION...ISSUED 838 PM EDT SUN JUL 31 2011

UPDATE...

SCATTERED CONVECTION OVER WISCONSIN...LAKE MICHIGAN...AND NOW FAR
WESTERN LOWER MICHIGAN INITIATED ALONG A NEAR SURFACE CONVERGENCE
ZONE IN A REGION OF RESPECTABLE MIXED LAYER INSTABILITY. ELEVATED
LEVELS OF BOUNDARY LAYER MOISTURE HAVE POOLED ON THE LEEWARD SIDE
OF THE CONVERGENCE ZONE AND NUMERICAL GUIDANCE SUPPORTS
MAINTAINING AND ADVECTING APPRECIABLE / ~1500 J/KG / SLIGHTLY
ELEVATED /925-850MB LAYER BASED/ CONVECTIVE POTENTIAL TONIGHT
ACROSS LOWER MICHIGAN. LOCAL HIRES SOLUTIONS ALSO SUPPORT
INCREASING FLOW AROUND 925MB...SIGNIFYING THE ESTABLISHMENT OF A
MODEST INVERSION WIND MAX. THERE WILL BE A SLIGHT INCREASE IN
CONVERGENCE AT THE BASE OF THE REMNANT DIURNAL BOUNDARY LAYER
ALONG WITH SOME FURTHER DESTABILIZATION VIA NOCTURNAL COOLING AT
THE TOP OF THE MOISTURE RIBBON. THESE FACTORS SHOULD ESTABLISH
FAVORABLE CONDITIONS FOR ADDITIONAL WIDELY SCATTERED ILL-ORGANIZED
CONVECTION TO DEVELOP OVER WESTERN LOWER MICHIGAN AND CONTINUE TO
PERCOLATE THROUGH THE NIGHT ACROSS THE REST OF THE SOUTHERN LOWER
MICHIGAN.

PREV DISCUSSION...ISSUED 323 PM EDT SUN JUL 31 2011

SHORT TERM...TONIGHT

ANOTHER HOT...BUT DRY DAY (THROUGH 3PM) AS TEMPERATURES HAVE OR WILL
TOP OUT IN THE LOWER 90S/AROUND 90 DEGREES WITH LIGHT WESTERLY FLOW
AND MOSTLY SUNNY SKIES. SURFACE DEW POINTS REMAIN STUCK IN THE 60S
(OUTSIDE OF THE NORTHERN THUMB REGION)...WITH MIXED LAYER CAPES
BELOW 2000 J/KG...AS OF 18Z. A SURFACE TROUGH ARRIVING THIS EVENING
MAY BE ABLE TO TRIGGER ISOLATED TO LOW SCATTERED ACTIVITY...BUT LOSS
OF DIURNAL HEATING WILL WORK AGAINST THE TROUGH AS THE NIGHT WEARS
ON...WITH THE 850-700 MB THETA-E RIDGE AXIS MOVING THROUGH SOUTHEAST
MICHIGAN REMAINING FAIRLY DIFFUSE. CERTAINLY WORTHY OF SLIGHT/LOW
CHANCE POPS NONE-THE-LESS WITH THE MODEST HEIGHT FALLS/MID LEVEL
COOLING COMING IN. WITH THE FAVORABLE LATE DAY/EARLY EVENING TIMING
ACROSS THE NORTH THIRD OF THE CWA...MODERATE INSTABILITY AND
ADEQUATE 0-6 KM BULK SHEAR/DOWNDRAFT CAPE...AN ISOLATED SEVERE
THREAT WILL EXIST.

DID NOT SEE MUCH OF A NEED TO ADJUST INHERITED MINS...WHICH ARE IN
LINE WITH LATEST GUIDANCE.

LONG TERM...MONDAY INTO NEXT WEEKEND

SOUTHERN EXTENSION OF THE MID LEVEL HEIGHT FALLS ASSOCIATED WITH A
MID TROPOSPHERIC PV ANOMALY CURRENTLY SEEN PIVOTING ACROSS HUDSON
BAY WILL SETTLE INTO THE GREAT LAKES OVER THE NEXT 24 HOURS.  THIS
WILL EFFECTIVELY EASE A WEAK COLD FRONT SOUTHWARD AND THROUGH
SOUTHEAST MICHIGAN ON MONDAY.  THE DEGREE OF FRONTAL CONVERGENCE
WILL BE ON THE WEAKER SIDE.  HOWEVER...THE BACKGROUND THERMODYNAMIC
ENVIRONMENT WILL BECOME INCREASINGLY FAVORABLE FOR CELL GROWTH
SHOULD CONVECTION MANAGE TO INITIATE ALONG THIS BOUNDARY BEFORE IT
SHIFTS SOUTH OF THE AREA...AS A LOWERING HEIGHT FIELD ESTABLISHES
MUCH STEEPER LAPSE RATES WITH COOLING COMMENCING IN THE MID LEVELS.
MODEL SOUNDING DATA CONTINUE TO SUGGEST MLCAPE VALUES NEAR 2000
J/KG...ESPECIALLY SOUTH OF THE I-69 CORRIDOR. THIS SUPPORTS A LOW
END POP THROUGH THE DAY. ANY STORM THAT DEVELOPS WOULD CARRY A
RISK OF STRONGER WIND GUSTS WITH AN INCREASING DCAPE
PROFILE/INVERTED-V STRUCTURE AND JUST ENOUGH DEEP LAYER SHEAR TO
SUSTAIN AN ORGANIZED UPDRAFT. A WELL MIXED WESTERLY FLOW WITH 850
MB TEMPERATURES HOLDING IN THE UPPER TEENS WILL ALLOW HIGHS TO
AGAIN MAKE A RUN TOWARD 90/LOWER 90S OUTSIDE OF THE THUMB.

ANY POST-FRONTAL COOLING/DRYING WILL BE BRIEF AND RATHER MINOR INTO
MONDAY NIGHT...WITH DEVELOPING LOW LEVEL SOUTHWEST FLOW ALLOWING A
WARM FRONT AND INITIAL THETA-E GRADIENT TO SHIFT BACK THROUGH THE
REGION ON TUESDAY.  WHILE THE UPWARD VERTICAL MOTION ALONG THIS
FRONTAL ZONE WILL NOT BE OVERLY STRONG...THE AIRMASS ADJUSTMENT
ARRIVING IN CONJUNCTION WITH INCREASING DAYTIME DESTABILIZATION MAY
PROMOTE SCATTERED CONVECTIVE DEVELOPMENT THROUGHOUT THE DAY.  IN
ADDITION...A NOCTURNALLY DRIVEN CONVECTIVE COMPLEX WILL LIKELY
ORGANIZE MONDAY NIGHT OVER THE UPPER MS VALLEY AT THE INFLECTION
POINT OF STRONG LOW LEVEL JET DYNAMICS...MOISTURE ADVECTION AND
INCREASING MID LEVEL ASCENT WITH THE PASSAGE OF A STRONGER
SHORTWAVE.  THIS COMPLEX WILL HAVE BOTH THE THERMODYNAMIC/KINEMATIC
SUPPORT AND MEAN TRAJECTORY FOR POSSIBLE UPSCALE GROWTH INTO THE
GREAT LAKES ON TUESDAY...ARRIVING INTO SOUTHEAST MICHIGAN LATE
TUESDAY INTO TUESDAY NIGHT.  THUNDERSTORMS DEVELOPING BOTH IN
ADVANCE OF AND CONTAINED WITHIN ANY COMPLEX WILL CONTAIN A SEVERE
WIND/HAIL THREAT WITH 0-6 KM BULK SHEAR CLIMBING OVER 30 KNOTS AND
AT LEAST MODERATE INSTABILITY IN PLACE.  ASSUMING EARLY DAY
CLOUDS/PRECIPITATION ARE LESS PREVALENT...HIGHS WILL AGAIN PUSH
TOWARD THE 88 TO 92F RANGE.

DEEPER MOISTURE/INSTABILITY AXIS WILL SWEEP EAST BY WEDNESDAY
MORNING AS A COLD FRONT EXITS THE REGION.  LINGERING BOUNDARY LAYER
MOISTURE WILL PROMOTE A GENEROUS DIURNAL CU FIELD AND PERHAPS A
COUPLE OF SHOWERS UNDER WEAKLY CYCLONIC FLOW...WITH THE THERMAL
ADVECTIVE PROCESS NUDGING HIGHS DOWN A NOTCH INTO THE LOW-MID 80S.
LITTLE AIRMASS CHANGE NOTED FOR THURSDAY AS BUILDING HIGH PRESSURE
PROVIDES A HIGHER DEGREE OF DIABATIC HEATING.

SOUTHEAST MICHIGAN WILL REMAIN POSITIONED ON THE NORTHERN PERIPHERY
OF THE WEST TO EAST ELONGATED UPPER RIDGE FRIDAY INTO THE UPCOMING
WEEKEND.  THIS WILL LEAVE THE REGION ON THE EDGE OF THE CAP AND THE
MORE DEFINED INSTABILITY GRADIENT.  ILL-DEFINED SHORTWAVE
ENERGY...PERHAPS CONVECTIVELY ENHANCED...WILL ATTEMPT TO SLIDE
EASTWARD ALONG THIS AXIS AND WILL PROVIDE AT LEAST A LOW END
OPPORTUNITY FRIDAY. AIRMASS WILL UNDERGO SLIGHT MODERATION AS
UPPER HEIGHTS/THICKNESSES EASE UPWARD...BUT GENERALLY LOOKING AT
READINGS JUST A TICK ABOVE EARLY AUGUST NORMS /HIGHS MIDDLE-UPPER
80S...LOWS LOWER-MIDDLE 60S/.

CLIMATE...

WE WILL BE FINISHING JULY THE WAY WE STARTED...HOT. SO HOT IN
FACT...JULY 2011 WILL GO DOWN AS THE WARMEST ON RECORD AT
DETROIT...AS THE MONTHLY AVERAGE TEMPERATURE WILL LIKELY CHECK IN AT
79.3 DEGREES...BEATING THE 79.0 DEGREES SET IN 1955 AND 1921.
20 DAYS THE HIGH TEMPERATURE REACHED OR SURPASSED 89 DEGREES...TIED
FOR THE HIGHEST TOTAL (1955).

ASSUMING NO RAIN ARRIVES BEFORE MIDNIGHT...DETROIT WILL ALSO FINISH
AS THE SECOND WETTEST JULY ON RECORD WITH A TOTAL OF 7.66 INCHES.
THE RECORD IS 8.76 INCHES SET IN 1878.

MARINE...

THE NEXT SEVERAL DAYS WILL FEATURE LIGHT WINDS AND SMALL WAVES. THE
ONLY POSSIBLE DISRUPTION TO THE FAVORABLE BOATING CONDITIONS WILL
BE THE POSSIBILITY OF THUNDERSTORMS TONIGHT AND ESPECIALLY ON
TUESDAY AS LOW PRESSURE SYSTEM TRACKS THROUGH THE CENTRAL GREAT
LAKES REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....MANN
UPDATE.......MANN
SHORT TERM...SF
LONG TERM....MR
MARINE.......SF
CLIMATE......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 31, 2:23 PM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
323 PM EDT SUN JUL 31 2011

MIZ060>062-068>070-075-076-082-083-010800-
SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
323 PM EDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A WEAK COLD FRONT
MOVES INTO SOUTHERN LOWER MICHIGAN. THE THUNDERSTORMS TONIGHT ARE
NOT EXPECTED TO BE SEVERE. THEY WILL BE CAPABLE OF PRODUCING A
WIND GUST TO 40 MPH AS THEY MOVE TO THE SOUTHEAST AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THIS IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY. THERE IS ANOTHER
CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON WITH THUNDERSTORMS
BECOMING LIKELY TUESDAY NIGHT. SEVERE THUNDERSTORMS ARE
POSSIBLE ON TUESDAY AFTERNOON AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

LHZ421-422-441>443-MIZ047>049-053>055-063-010800-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-
SANILAC-ST. CLAIR-
323 PM EDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...THE NEARSHORE
WATERS OF SOUTHERN LAKE HURON AND EAST CENTRAL LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS AS A WEAK COLD FRONT MOVES THROUGH MID MICHIGAN.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. THE STORMS WILL HAVE THE
POTENTIAL FOR AN ISOLATED 60 MPH WIND GUST AND HAIL UP TO PENNY
SIZE. THESE STORMS WILL MOVE TO THE SOUTHEAST AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY
AFTERNOON AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
THUNDERSTORM WIND GUSTS AND HAIL WOULD BE GREATLY APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-462>464-010800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
323 PM EDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FOR ALL MARINE AREAS THROUGH
TONIGHT. THE THUNDERSTORMS WILL BE THE RESULT OF A WEAK COLD FRONT
MOVING THROUGH THE GREAT LAKES. THE STORMS LATE THIS AFTERNOON AND
EARLY THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP
TO 50 KNOTS AND HAIL UP TO PENNY SIZE. ALL OF THE THUNDERSTORMS WILL
MOVE TO THE SOUTHEAST AROUND 35 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THIS IS A SLIGHT CHANCE OF THE THUNDERSTORM ON MONDAY FOR LAKE ST.
CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
THEY WILL BECOME LIKELY TUESDAY NIGHT. SEVERE THUNDERSTORMS ARE
POSSIBLE ON TUESDAY AFTERNOON AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
THUNDERSTORM WIND GUSTS AND HAIL WOULD BE GREATLY APPRECIATED.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 1, 1:04 AM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
204 AM EDT MON AUG 1 2011

MIZ047-048-053-010700-
BAY-MIDLAND-SAGINAW-
204 AM EDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF COLEMAN...MOVING SOUTHEAST AT 30
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  COLEMAN BY 210 AM EDT...
  OIL CITY BY 220 AM EDT...
  SANFORD BY 235 AM EDT...
  MIDLAND BY 255 AM EDT...
  FREELAND BY 300 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SC
Special weather statement, Aug 1, 1:22 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
222 AM EDT MON AUG 1 2011

MIZ047-010715-
MIDLAND-
222 AM EDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLEMAN...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  OIL CITY BY 230 AM EDT...
  SANFORD BY 250 AM EDT...
  MIDLAND BY 305 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Special weather statement, Aug 1, 2:09 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
309 AM EDT MON AUG 1 2011

MIZ048-053-054-010815-
BAY-SAGINAW-TUSCOLA-
309 AM EDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 306 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF FREELAND...MOVING SOUTHEAST AT
35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ZILWAUKEE BY 315 AM EDT...
  SAGINAW BY 320 AM EDT...
  BRIDGEPORT BY 325 AM EDT...
  FRANKENMUTH BY 340 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SC
Local storm report, Aug 1, 2:21 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
321 AM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 AM     HAIL             SAGINAW                 43.42N 83.95W
08/01/2011  M0.25 INCH       SAGINAW            MI   CO-OP OBSERVER

            PEA SIZED HAIL AND 30 TO 40 MPH WIND GUSTS

&&

OROW
Special weather statement, Aug 1, 2:39 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
339 AM EDT MON AUG 1 2011

MIZ054-055-062-010845-
LAPEER-SANILAC-TUSCOLA-
339 AM EDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 335 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF VASSAR...MOVING SOUTHEAST AT
25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MAYVILLE BY 400 AM EDT...
  CLIFFORD BY 420 AM EDT...
  NORTH BRANCH AND MARLETTE BY 430 AM EDT...
  BROWN CITY BY 445 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SC

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 07:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
August 1, 2:50 AM EST
Where
Saginaw County, 1.47 mi NNW of Saginaw
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.440, -83.980

Three to four inch diameter tree limbs were reported down.

Hail, Lenawee

When
August 1, 1:45 PM EST
Where
Lenawee County, 2.95 mi SSE of Weston
Measured
0.88 in hail
Reported by
Public
Coordinates
41.730, -84.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336579, 336571.